Recalls

Viagra ingredient found in OTC male enhancement products

Apexxx 210x210 Viagra ingredient found in OTC male enhancement productsThe Food and Drug Administration (FDA) is recalling all lots of Apexxx tablets, over-the-counter dietary supplements for male sexual enhancement, because testing found the products contain an undeclared drug sildenafil, the active ingredient in the prescription erectile dysfunction medication Viagra. Sildenafil may interact with nitrates found in some prescription drugs such as nitroglycerin and may lower blood pressure to dangerous levels that may be life threatening.

Consumers with diabetes, high blood pressure, high cholesterol, or heart disease often take nitrates. Sildenafil side effects also include headaches, flushing and an increased risk of developing skin cancer.

Apexxx is packaged in a single blister pack containing one tablet with the UCP 705105963617. Apexxx can be identified by the black packaging, it is a yellow diamond shaped tablet embossed with the wording “APEXXX.” Apexxx was sold in retail stores, smoke shops, convenience stores and gas stations throughout Orlando, Fla., as well as online.

In an abundance of caution, Nuway Distributors llc is also removing all lots of Opal tablets because the product is sourced from the same vendors as the Apexxx product. Opal is packaged in a single black blister pack containing one tablet with the UPC 794504852400. Opal is a diamond shaped tablet. Opal was sold in retail stores and online at the same locations as Apexxx.

Sildenafil is in a class of medications known as PDE-5 inhibitors. Not only can they increase the risk of cardiovascular events in people taking nitrates, they also work through the same genetic pathway that makes melanoma more aggressive. Melanoma is the most deadly skin cancer. Studies have shown that men who use Viagra are at an 84 percent increased risk of developing melanoma than men who have never used the drug. The risk remains even in men who have used the drug but discontinued use.

Consumers who have these products in their possession should stop using them and discard them. Anyone who has taken these dietary supplements and has experienced concerning side effects should contact their doctors. Side effects should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA